Colorado, 2011

Winter Weather in Colorado, June 19 to 20, 2011

June 19 to 20, 2011 · NWS GJT · 7 events in 7 counties and zones

An anomalously cool low pressure system moved across the Northern Rockies and pulled a cold front through the Central Rockies that produced significant late season snowfall across the higher elevations of western Colorado.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An anomalously cool low pressure system moved across the Northern Rockies and pulled a cold front through the Central Rockies that produced significant late season snowfall across the higher elevations of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 19, 1:51 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 19, 1:51 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MDT SUN JUN 19 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY...
UPPER LEVEL LOW OVER THE GREAT BASIN CONTINUES TO TRACK SLOWLY EAST
OVERNIGHT. ASSOCIATED COLD FRONT CURRENTLY EXTENDS FROM CRAIG TO LAKE
POWELL. MODELS CONTINUE TO SHOW A SLIGHTLY MORE SOUTHERLY TRACK WITH
A CLOSED LOW FORMING OVER SOUTH-CENTRAL COLORADO BY 06Z OVERNIGHT
AND RESULTANT SURFACE LOW OVER SOUTHEASTERN COLORADO BY MONDAY
MORNING. WITH GOOD Q-G FORCING AND COLD ADVECTION OVERNIGHT HAVE
INCREASED POPS/WEATHER TONIGHT AND MONDAY. HAVE KEPT ISOLATED
THUNDERSTORMS THIS EVENING WITH GOOD INSTABILITY WITH TROUGH
OVERHEAD. UNSEASONABLY COLD AIR WILL MOVE ACROSS THE FORECAST AREA
BEHIND THE FRONT THIS EVENING WITH SNOW LEVELS LOWERING TO 9000
FEET BY MONDAY MORNING WITH ACCUMULATION ZONE AT OR ABOVE 10KFT
LEVEL. DUE TO LATE SEASON NATURE AND AFTER COORDINATION WITH OUR
NEIGHBORS HAVE DECIDED TO ISSUE WINTER WEATHER ADVISORY FOR LATE
THIS EVENING THROUGH TOMORROW AFTERNOON FOR HIGHER COLORADO
MOUNTAINS. BEST FOCUS WILL BE OVERNIGHT THROUGH MID-MORNING MONDAY
WHERE SNOW ACCUMULATIONS OF 2 TO 6 INCHES CAN BE EXPECTED OVER THE
HIGHER TERRAIN. CONDITIONS WILL SLOWLY IMPROVE FROM WEST TO EAST BY
MONDAY AFTERNOON. DRY NORTHWEST FLOW WILL RETURN ACROSS THE AREA
MONDAY NIGHT AND TUESDAY WITH SEASONABLY COOL TEMPERATURES
EXPECTED.

.LONG TERM DISCUSSION...TUESDAY NIGHT THROUGH SUNDAY...

AN UPPER RIDGE WILL REMAIN OVER THE SOUTHERN GREAT BASIN THROUGH
THURSDAY. THIS RIDGE OF HIGH PRESSURE WILL SLOWLY SHIFT EAST ACROSS
THE FORECAST AREA THROUGH THE WEEKEND AS ANOTHER TROUGH MOVES OVER
THE NORTHWESTERN STATES. WEAK SOUTHWEST FLOW WILL INCREASE BY LATE
IN THE WEEK AND CONTINUE INTO THE WEEKEND. EXPECT A SLIGHT
CHANCE OF LATE DAY THUNDERSTORMS THURSDAY THROUGH THE WEEKEND AS
MOISTURE INCREASES SLIGHTLY OVER THE REGION. EXPECT A WARMING TREND
THROUGH THE EXTENDED PERIOD WITH SEASONABLE TEMPERATURES BY WEDNESDAY
AND SEASONABLY WARM TEMPERATURES THROUGH THE WEEKEND.

THIS WARM-UP WILL HELP ACCELERATE SNOWMELT ONCE AGAIN...LEADING TO
HIGH AND FAST FLOWS AMONG MANY RIVERS AND STREAMS.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AND THROUGH THE DAY
ON MONDAY AS AN UNSEASONABLY COLD STORM SYSTEM PASSES THROUGH THE
REGION. EXPECT AREAS OF MVFR CIGS AND VSBYS...WITH LOCAL IFR
CONDITIONS DEVELOPING OVERNIGHT. SNOW LEVELS WILL BE DROPPING TO
AROUND 9K BY EARLY MONDAY MORNING. THIS UNSETTLED WEATHER PATTERN
WILL HOLD IN PLACE THROUGH MONDAY...BEFORE CONDITIONS SLOWLY IMPROVE
FROM WEST TO EAST MONDAY NIGHT.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE INTO THIS
EVENING ACROSS FIRE ZONE 207...SO WILL LET THE CURRENT RED FLAG GO
UNTIL 800 PM THIS EVENING. OTHERWISE THE COLD FRONT WILL CONTINUE TO
MOVE SOUTHWARD THROUGH SOUTHWESTERN COLORADO TONIGHT. BEHIND THE COLD
FRONT HIGHER RH VALUES WILL OCCUR...ALTHOUGH NORTHWEST WINDS WILL
CONTINUE TO BE BREEZY.

&&

.HYDROLOGY...
EXCESSIVE RUNOFF FROM MELTING SNOW HAS SLOWED DOWN AS COOLER
WEATHER HAS MOVED INTO THE REGION. THIS WILL RESULT IN A SLOW
DECREASE IN RIVER LEVELS OVER THE NEXT FEW DAYS. HOWEVER...WARMER
WEATHER WILL RETURN BY LATE IN THE WEEK...PROMISING ANOTHER ROUND
OF INCREASED RIVER FLOWS AS HIGH MOUNTAIN SNOWMELT RESUMES.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 900 AM TUESDAY.
GREEN RIVER...
...NEAR JENSEN UTAH UNTIL FURTHER NOTICE.

...FLOOD ADVISORIES...

IN WESTERN COLORADO...

WESTERN CENTRAL MOFFAT COUNTY UNTIL 1030 AM WEDNESDAY.
ELK RIVER...
...NEAR ROUTT COUNTY ROAD 42 UNTIL MONDAY EVENING.
COLORADO RIVER...
...NEAR CAMEO UNTIL WEDNESDAY MORNING.
...NEAR THE COLORADO-UTAH STATELINE UNTIL LATE TUESDAY NIGHT.
EAGLE RIVER...
...BELOW GYPSUM UNTIL TUESDAY AFTERNOON.

IN EASTERN UTAH...

EASTERN DAGGETT COUNTY UNTIL 530 PM MONDAY.
NORTHWEST UINTAH COUNTY UNTIL 1 PM MDT TUESDAY.
COLORADO RIVER...
...NEAR THE COLORADO-UTAH STATE LINE UNTIL LATE TUESDAY
NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR ZONE 207 BELOW
      8000 FEET.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT
       MONDAY FOR ZONES 004-009-010-012-013-018-019.
UT...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR FIRE
      WEATHER ZONE 449 BELOW 6000 FEET.

&&

SHORT TERM.....MPM
LONG TERM......MPM
FIRE WEATHER...MC
AVIATION.......JDC
HYDROLOGY......JDC
Hazardous weather outlook, Jun 19, 1:15 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT SUN JUN 19 2011

COZ001>014-017>023-UTZ022>025-027>029-201145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
215 PM MDT SUN JUN 19 2011

...RED FLAG WARNING BELOW 8000 FEET FOR THE VALLEYS OF SOUTHWEST
COLORADO...
...WINTER WEATHER ADVISORY FROM 9 PM MDT TONIGHT THROUGH 6 PM MONDAY
FOR THE MOUNTAINS OF WESTERN COLORADO ABOVE 10000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES
THROUGH. SNOW WILL DEVELOP OVER THE MOUNTAINS THIS EVENING...
BECOMING HEAVY AT TIMES AFTER MIDNIGHT ABOVE 10000 FEET. SNOWFALL
ACCUMULATIONS FROM 3 TO 6 INCHES ARE EXPECTED BY LATE MONDAY.

LOW HUMIDITIES AND GUSTY WINDS WILL CAUSE EXPLOSIVE FIRE GROWTH
POTENTIAL FOR SOUTHWESTERN COLORADO THROUGH THIS EVENING. IN
RESPONSE...A RED FLAG WARNING HAS BEEN ISSUED FOR THAT TIME PERIOD.

SEVERAL RIVERS WILL CONTINUE TO RUN HIGH AS HIGH MOUNTAIN SNOWMELT
CONTINUES. VISIT OUR WEBSITE AT WEATHER.GOV/GJT FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AFTERNOON WITH
CONDITIONS IMPROVING MONDAY NIGHT.  TUESDAY THROUGH THE END OF THE
WEEK WILL SEE A WARMING TREND WITH DRIER CONDITIONS AND A SLIGHT
CHANCE OF DIURNAL CONVECTION OVER THE MOUNTAINS NEAR THE DIVIDE.

WARMING TEMPS WILL INCREASE MOUNTAIN SNOW MELT AGAIN CAUSING AREA
RIVERS...CREEKS AND STREAMS TO RUN FAST...HIGH AND COLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

In the hours before

Local storm report, Jun 19, 1:08 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
208 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     NON-TSTM WND GST 5 NW MACK               39.27N 108.94W
06/19/2011  M46 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1100470

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Grand and Battlement Mesas

When
June 19, 4:00 PM MST to June 20, 8:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 1 to 5 inches accumulated near and above the 9500 foot level.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
June 19, 4:00 PM MST to June 20, 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 2 to 6 inches accumulated near and above the 9500 foot level.

Winter Weather, Elkhead and Park Mountains

When
June 19, 5:00 PM MST to June 20, 9:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 1 to 5 inches accumulated near and above the 9000 foot level.

Winter Weather, Flattop Mountains

When
June 19, 5:00 PM MST to June 20, 8:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 1 to 5 inches accumulated near and above the 9000 foot level.

Winter Weather, West Elk and Sawatch Mountains

When
June 19, 6:00 PM MST to June 20, 2:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 1 to 5 inches accumulated near and above the 9500 foot level.

Winter Weather, Northwestern San Juan Mountains

When
June 19, 6:00 PM MST to June 20, 2:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 1 to 5 inches was measured near and above the 9500 foot level.

Winter Weather, Southwestern San Juan Mountains

When
June 19, 6:00 PM MST to June 20, 2:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 1 to 5 inches was measured near and above the 10000 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323256, 323257, 323250, 323259, 323258, 323260, 323261.